Well that didn’t work out so well

We tried the SSRI.  Zoloft to be precise.  I had been retching when I got upset, or moved sometimes, despite not having much by way of nausea…this was prior to starting the Zoloft.

After starting the Zoloft?  Retching and nausea and vomiting.  After increasing to 25 mg of the zoloft?  Crushing nausea that makes you want to die, vomiting, can’t eat, awful, can’t keep down what you do eat.

So I saw the shrink on day two of that awful 25 mg of Zoloft and he said that we can cut it back to 12.5.  I’m wondering now why not just cut it back entirely.  I was hoping it would help, I’m not sure it will.  And given what I’ve been reading on Reglan and it’s side effects (tardive and otherwise), I’m wondering if the Zoloft might do more harm than good.

Harm:  It’s making me nauseous even at 12.5 mg.

Potential Harm:  In the case studies I read, it is associated with return/increase in some of the neuropsych Reglan effects, specifically an interesting one called “akathisia”.  Never heard of it?  Neither had I.  I think I read it in the list of “movement disorders” that Reglan can cause.  Here’s an article with a set of case reports on akathisia, Akathisia: overlooked at a cost.  In the discussion, you’ll note that both dopaminergic drugs and SSRIs can cause it.  So if this is what’s going on with me (and oh it really does sound like it fits the bill), taking an SSRI to treat it is perhaps not the best idea.

So after researching this akathisia thing, I called my GI doctor and my neurologist.  I’m nervous about both calls.  GI because I just always am, talking to her is a chore.  She’s going to hear about the nausea and suggest putting me back on Reglan, then ask if the psychiatrist said that the reglan can cause this.  She’ll discuss “neuromodulation” again, which means (surprise!) more drugs.  And then finally we’ll discuss a feeding tube.  Here are my answers to these presumed queries:

No, I’m not going back on the Reglan.  I really feel that it played a significant factor in what is going on right now with my neuropsych symptoms, and they are scary and dangerous and completely debilitating.  So no to Reglan.

Yes, he said he’s had patients who have taken it and have not had this but he said Reglan can do this.

I am reluctant right now to add another medication into the mix.  Tell me what this med is meant to do, what the side effects are, is it likely to make anything I currently have worse?  Add something new?

I am eating about 600 calories a day if I am lucky.  Now that I’ve reduced my dose of the Zoloft to 12.5, while I am still very nauseous and it is not helping my appetite, I am not actively throwing up as much…just dry heaving mostly.  But even with this “progress”, I am not getting more than 600 calories due to ridiculously low appetite (which I think is an enduring side effect of the Reglan, it started when I was still on it).  I have lost a lot of weight since this started, I am now down to 120 lbs.  You mentioned a feeding tube last time we talked.  I’d like to set criteria for that.

I’m nervous about talking to the neurologist because I don’t know her that well.  And she seems kind of, glib.  What if she’s like “what the fuck are you asking me for?”  She didn’t prescribe the med.  But I guess the answer is I’m asking her because she’s my neurologist, and because I’d like her opinion on whether this is some effect (tardive or acute) of taking a D2 antagonist for way too fucking long.  She’s not only MY neurologist, but she happens to be a specialist in parkinsons and parkinsonian diseases, as well as run the movement disorders clinic at the particular BATH where she’s on staff.  So I figure if you’re gonna ask a neurologist about neuropsych consequences of a D2 antagonist, why not go to one who kind of specializes in dopamine?  Why not.

But how to say all that.  Erg.

Because it’s like “hi, can you tell me if it’s this drug or if I’m just completely and suddenly insane?  Thanks!”  Doctors must love being in that position.  So I wait here today with some trepidation for my return calls.  The GI doctor MAY call back tonight, she has a piss poor track record.  The neurologist, I don’t know, this is the first time I’ve called with a question.  I was told it would be given to Keith, her nurse.  So we’ll wait and we’ll see and in the meantime we’ll take our Ativan because my god it is the only thing that helps.

Advertisements
Previous Post
Leave a comment

1 Comment

  1. Akathisia? I don’t even knowah! | Final Trick

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: